Alert archive / Ohio / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 104, NWS Cleveland, OH

September 3, 2015Medina County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 3, 2015, 5:24 PM EDT for Medina County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2015, 5:24 PM EDT (21:24 UTC)
Expired
Sep 3, 2015, 6:01 PM EDT
In force
37 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Medina County, OH

The radar

The Cleveland radar (KCLE), 30 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WUUS51 KCLE 032124
SVRCLE
OHC103-032215-
/O.NEW.KCLE.SV.W.0104.150903T2124Z-150903T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
524 PM EDT THU SEP 3 2015

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MEDINA COUNTY IN NORTHEASTERN OHIO...

* UNTIL 615 PM EDT

* AT 523 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MEDINA...AND
  IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MEDINA...BRUNSWICK AND HINCKLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4109 8189 4124 8190 4124 8169 4108 8169
TIME...MOT...LOC 2123Z 139DEG 2KT 4117 8181 

HAIL...1.00IN
WIND...60MPH
 
$$

KOSARIK
1 follow-up statement
204 
WWUS51 KCLE 032201
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
601 PM EDT THU SEP 3 2015

OHC103-032211-
/O.CAN.KCLE.SV.W.0104.000000T0000Z-150903T2215Z/
MEDINA OH-
601 PM EDT THU SEP 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MEDINA COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4109 8189 4124 8190 4124 8169 4108 8169
TIME...MOT...LOC 2201Z 139DEG 2KT 4159 8036 

$$

JAMISON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:54 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 3, 3:54 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
354 PM EDT THU SEP 3 2015

.SYNOPSIS...
AN UPPER AIR DISTURBANCE OVER THE NORTHERN GREAT LAKES WILL MOVE
SOUTHEAST AND WEAKEN TONIGHT AND FRIDAY. A BROAD AREA OF HIGH
PRESSURE AT THE SURFACE AND ALOFT FROM THE MIDWEST TO EASTERN
CANADA WILL REMAIN NEARLY STATIONARY THROUGH LABOR DAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CAPE IS UP AROUND 3000 AND A SCATTERING OF THUNDERSTORMS CONTINUE
TO DEVELOP INLAND OF LAKE ERIE...MAINLY ON OUTFLOW BOUNDARIES AND
CONVERGENT FLOW. DCAPE IS UP AROUND 1200 AND WILL CONTINUE TO
MONITOR FOR AN ISOLATED MICROBURST WITH THE BIGGEST CELLS. THIS
ACTIVITY WILL CONTINUE TO DRIFT OFF TO THE SOUTHEAST AND SHOULD
DIMINISH PRETTY QUICKLY STARTING AROUND SUNSET.

MEANWHILE...THE ACTIVITY ACROSS MICHIGAN AND ONTARIO ASSOCIATED WITH
THE SHORT WAVE CONTINUES TO MOVE OFF TO THE EAST. THERE HAS BEEN
SOME CAPPING IN THIS AREA BUT STILL THINK THE ACTIVITY WILL EXPAND
ACROSS NORTHWEST OHIO AROUND TOLEDO TOWARD SANDUSKY THIS EVENING AS
THE OUTFLOW FROM THE NORTHERN ACTIVITY SHIFTS SOUTH. WILL KEEP A
CHANCE/SCATTERED THUNDERSTORMS A DECENT PART OF THE NIGHT ACROSS
NORTHWEST OHIO.

NOT SURE HOW MUCH OF THE NORTHERN ACTIVITY WILL SURVIVE ACROSS LAKE
ERIE TOWARD ERIE PA. NICE DIVERGENT BOUNDARY FLOW ON THE LAKE AT THE
MOMENT WHICH SHOULD TEND TO WEAKEN THE ACTIVITY ON EASTERN LAKE
ERIE THIS EVENING. WILL HAVE A SMALL CHANCE OF THUNDERSTORMS IN
ERIE PA TONIGHT.

PERSISTENCE FOR LOW TEMPS...GENERALLY 65 TO 70....A COUPLE OF
DEGREES ABOVE GUIDANCE IN MOST AREAS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
THE RIDGE ALOFT IS PROGGED TO BUILD OVER THE WEEKEND.
UNFORTUNATELY...WE REMAIN IN A SLIGHT WEAKNESS ALOFT BETWEEN THE
HIGHEST HEIGHTS OVER THE WESTERN GREAT LAKES AND EASTERN CANADA. A
FEW MORE STORMS WILL BUBBLE UP FRIDAY. THE PATTERN AGAIN WILL BE
SOMEWHAT UNPREDICTABLE... DEVELOPING ON OUTFLOW BOUNDARIES AND
LAKE BREEZE BOUNDARY ETC. THE AMOUNT OF COVERAGE SHOULD DECREASE
OVER THE WEEKEND AS EVEN WARMER AND SOMEWHAT MORE STABLE AIR FROM
THE MIDWEST SHIFTS INTO THE AREA. CANNOT RULE SOMETHING OUT... BUT
WILL CONTINUE WITH THE TREND OF POPS BELOW THE "SLIGHT CHANCE"
THRESHOLD...ABOUT 10 PERCENT... THROUGH THE WEEKEND.

PERSISTENCE ON TEMPERATURES. IF ANYTHING...TEMPS COULD SNEAK UP A
DEGREE OR TWO BY THE END OF THE WEEKEND WITH HIGHS NEAR/AROUND 90. DO
NOT BE SEDUCED BY THE MOS GUIDANCE WHICH TRENDS DOWN THIS TIME OF
YEAR BASED ON CLIMATOLOGY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE LONG TERM MODELS ARE STILL IN AGREEMENT THAT THIS
UPPER-RIDGE PATTERN WILL HOLD THROUGH LABOR DAY. TEMPERATURES WILL
BE ABOUT 10 DEGREES ABOVE AVERAGE WITH A MINIMAL CHANCE OF RAIN
THROUGH MONDAY AFTERNOON. I BELIEVE THAT HIGH TEMPERATURES OF 90
DEGREES ARE WITHIN REASON FOR MANY INLAND AREAS.

AN UPPER-LEVEL TROUGH LOOKS TO DIG INTO THE RIDGE ON TUESDAY WITH AN
ASSOCIATED SURFACE COLD FRONT. THIS TROUGH FEATURE IS CONSISTENT IN
THE LONG TERM MODELS BUT THE GFS AND THE ECMWF ARE IN DISAGREEMENT
WITH THE COLD FRONT THAT WOULD APPROACH THE GREAT LAKES ON MONDAY
NIGHT INTO TUESDAY. THE GFS BRINGS IN THIS COLD FRONT BY 06-12Z
TUESDAY AND STALLS IT OVER LAKE ERIE. THE ECMWF BRINGS IN THE COLD
FRONT ALMOST 12-18 HOURS LATER AT THE EARLIEST AND HAS IT MORE
ALIGNED WITH A SECONDARY UPPER TROUGH THAT MOVES IN FROM THE WEST.
BOTH MODEL SOLUTIONS WOULD BRING SOME TYPE OF RAIN CHANCE TO THE
AREA SO HAVE SLIGHT CHANCE POPS BEGINNING EARLY TUESDAY MORNING WITH
CHANCE POPS ON TUESDAY INTO WEDNESDAY.

TEMPERATURE SOLUTIONS ARE QUITE DIFFERENT ON THE BACK SIDE OF THE
COLD FRONT FOR EACH SOLUTION. THE OVERALL TREND WOULD BE TO TREND
TOWARDS CLIMATOLOGY BUT GENERALLY THINK THAT COLD FRONT IS WEAK AND
WILL NOT DRASTICALLY DROP TEMPERATURES. THUS...TRENDED TEMPERATURES
DOWN USING A BLEND OF THE ECMWF AND CLIMATOLOGY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CHALLENGING SET OF TAFS THIS AFTERNOON AS POP-UP SHOWERS AND
STORMS BEGIN TO DEVELOP ACROSS THE MID-OHIO REGION AND AN
ORGANIZED COMPLEX OF THUNDERSTORMS IS PUSHING THROUGH SOUTHEASTERN
MICHIGAN. ALTHOUGH CONFIDENCE IS LOW THAT ALL SIX OF OUR OHIO TAF
SITES WILL HAVE A PASSING SHOWER OR THUNDERSTORM GIVEN THE
SCATTERED NATURE OF THIS CONVECTION...DECIDED TO PUT IN A VCTS AT
ALL SITES EXCEPT ERI AS COVERAGE SEEMS HIGHER TODAY THAN IN PAST
DAYS. GENERALLY THINKING THAT THE BEST THUNDERSTORM CHANCES WILL
BE BEFORE 00Z AS DAYTIME HEATING IS FUELING THESE STORMS.

STORMS WILL CLEAR OUT TONIGHT AND LEAVE BEHIND SOME SCATTERED TO
BROKEN MID-LEVEL CLOUDS. THE LOW-LEVELS WILL REMAIN MOIST
OVERNIGHT AND SOME MVFR FOG WILL DEVELOP ACROSS THE AREA WITH SOME
PATCHY IFR FOG. CONDITIONS WILL RETURN TO VFR AT ALL TAF SITES BY
15Z.

OUTLOOK...AREAS OF NON VFR EACH MORNING IN FOG AND HAZE. ISOLATED
THUNDERSTORMS MAY DEVELOP EACH AFTERNOON/EVENING.

&&

.MARINE...
ONGOING SHOWERS AND THUNDERSTORMS SHOULD SUBSIDE BY THIS
EVENING AND WINDS WILL BE LIGHT AND VARIABLE OVERNIGHT. SOUTH WINDS
WILL CONTINUE ON FRIDAY THROUGH LABOR DAY MONDAY AS HIGH PRESSURE
MOVES OVERHEAD BY SUNDAY. WINDS WILL BECOME MORE SOUTHWESTERLY ON
MONDAY AHEAD OF AN APPROACHING COLD FRONT THAT WILL MOVE THROUGH
SOMETIME ON LATE TUESDAY/WEDNESDAY. WAVES WILL BE LESS THAN 2 FEET
THROUGH THE FORECAST PERIOD AND NO SMALL CRAFT ADVISORIES ARE
ANTICIPATED AT THIS TIME.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...LOMBARDY/SEFCOVIC
AVIATION...LOMBARDY/SEFCOVIC
MARINE...LOMBARDY/SEFCOVIC
Hazardous weather outlook, Sep 3, 3:58 AM EDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
358 AM EDT THU SEP 3 2015

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-040800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
358 AM EDT THU SEP 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 3, 2:34 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
234 PM EDT THU SEP 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 N TIFFIN              41.15N 83.18W
09/03/2015  E1.00 INCH       SENECA             OH   EMERGENCY MNGR

&&

THOMPSON
Local storm report, Sep 3, 3:10 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
310 PM EDT THU SEP 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             WOOSTER                 40.82N 81.93W
09/03/2015  E0.25 INCH       WAYNE              OH   TRAINED SPOTTER

0305 PM     HAIL             SMITHVILLE              40.86N 81.86W
09/03/2015  E0.25 INCH       WAYNE              OH   TRAINED SPOTTER

            WIND GUST ESTIMATED TO 50 MPH AND VERY HEAVY RAIN WITH A
            TSTM.

&&

THOMPSON
Local storm report, Sep 3, 3:34 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
334 PM EDT THU SEP 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             5 S FREMONT             41.28N 83.11W
09/03/2015  E0.88 INCH       SANDUSKY           OH   TRAINED SPOTTER

&&

THOMPSON
Local storm report, Sep 3, 4:05 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
405 PM EDT THU SEP 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     SMITHVILLE              40.86N 81.86W
09/03/2015                   WAYNE              OH   TRAINED SPOTTER

            2 LARGE TREES DOWNED

&&

THOMPSON
Local storm report, Sep 3, 4:31 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
431 PM EDT THU SEP 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 N GREEN               40.97N 81.44W
09/03/2015                   SUMMIT             OH   TRAINED SPOTTER

            MULTIPLE TREES DOWN. PEA-SIZED HAIL.

&&

JAM

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:31 PM EDTAreal Flood AdvisoryCLEMarion3 hr
Sep 3, 1:50 PM EDTSevere Thunderstorm WarningCLESandusky, Seneca55 min
Sep 3, 3:38 PM EDTSevere Thunderstorm WarningCLEStark, Summit52 min
Sep 3, 4:08 PM EDTSevere Thunderstorm WarningCLEAshland, Wayne52 min
Sep 3, 4:16 PM EDTSevere Thunderstorm WarningCLEMedina, Summit44 min
Sep 3, 4:58 PM EDTAreal Flood AdvisoryCLEMedina, Portage, Summit3 hr
Sep 3, 5:26 PM EDTAreal Flood WarningCLEMedina, Portage, Summit3 hr
Sep 3, 5:43 PM EDTAreal Flood WarningCLEMedina3 hr
Sep 3, 6:24 PM EDTAreal Flood AdvisoryCLECuyahoga, Geauga, Lorain, Portage, Summit3 hr
Sep 3, 7:21 PM EDTSpecial Marine WarningCLE54 min
Sep 3, 7:28 PM EDTSevere Thunderstorm WarningCLEErie, Huron47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.